This month, Michael Deininger, MD, PhD, discusses treatment for a patient with chronic-phase chronic myeloid leukemia (CML) whose BCR/ABL transcript levels are rising.
And don’t forget to check out next month’s clinical dilemma – send in your responses for a chance to win an ASH Clinical News-themed prize!
A 55-year-old female patient received a diagnosis of chronic-phase chronic myeloid leukemia in April 2016. After treatment with dasatinib 100 mg daily, major molecular response was achieved in January 2017. BCR/ABL1 b2a2 increased to 0.99 percent by June 2017, and dasatinib was increased to 140 mg daily (BCR/ABL1 kinase domain mutation was negative). When BCR/ABL reached 0.27 percent in January 2018, she was changed to nilotinib 300 mg twice a day. BCR/ABL was 0.24 percent in April 2018, and 0.77 percent in June 2018. She is healthy and compliant. What should be done next?
Patients with newly diagnosed chronic phase CML have several tyrosine kinase inhibitor (TKI) options, including imatinib or one of the second-generation (2G) inhibitors: dasatinib, nilotinib, or bosutinib.
During the initial phase of her TKI therapy, this patient’s response was optimal, with MMR documented after nine months. Unusual in this situation, she subsequently lost MMR, although she probably maintained a complete cytogenetic response (CCyR), given that her BCR-ABL1 transcript remained <1 percent.
At this juncture, it is important to establish whether the loss of MMR reflects true acquired resistance, lack of compliance, or a fluctuation in the polymerase chain reaction testing for the BCR-ABL1 transcript. Re-testing after 4 to 6 weeks can address such fluctuations and allows reassessment of the transcript levels – and it never hurts to remind the patient of the virtues of strict adherence to the regimen. Unlike loss of CCyR, loss of MMR alone is not necessarily a reason to switch therapy. In the current case, dasatinib was escalated to 140 mg daily, the maximum dose typically prescribed for accelerated or blast phase. Surprisingly, there was little improvement in the BCR-ABL1 level. In fact, a reduction from 0.99 to 0.27 percent is within the variation of BCR-ABL1 testing in many labs, and the two values are statistically not different. The CML in this patient truly seems to be resistant even to high doses of a 2G TKI.
In some cases, switching to another 2G TKI is beneficial, but these tend to be patients in whom adverse events force the drug’s dose to be lowered. In this patient, nilotinib did not improve response, with two values hovering between CCyR and MMR. At this point, switching to yet another 2G TKI will not help. Ponatinib, arguably the most potent of the TKIs, might improve the response, but toxicity concerns could be prohibitive.
Checking whether a T315I mutation has developed could be considered, but the likelihood of a positive result is low, given the stability of BCR-ABL1. Thus, continued monitoring of residual CML and of cardiovascular toxicity of nilotinib would be my preferred strategy. An honest discussion with the patient that treatment-free remission in the future is unlikely would be part of this plan. If, with continued monitoring, her BCR-ABL rose to >1 percent, one should repeat the diagnostic workup, including cytogenetics and mutation screening to rule out nilotinib-resistant mutants. The next step would be treatment with bosutinib, but I would recommend this only if she had a mutation that is likely to respond to bosutinib. With no mutations or with a T315I mutation, one should consider ponatinib or preferably a clinical trial. An evaluation for allogeneic stem cell transplant is indicated, with the understanding that ponatinib or a clinical study should be attempted first. If there was an inexorable rise of BCR-ABL1 or sign of acceleration, then a transplant should be considered, provided the risk is acceptable.
How did readers respond? Check out You Make the Call – Readers’ Response.
NEXT MONTH'S CLINICAL DILEMMA
I have a 22-year-old Vietnamese female patient who moved to the U.S. at around age 10. She has no pertinent family history. She presented two years ago to an outside hospital with epistaxis and was found to have a platelet count of zero. She was also noted to have abnormal liver function tests, for which workup, including a liver biopsy, revealed autoimmune hepatitis with grade 4 cirrhosis. She responded to immune thrombocytopenia purpura (ITP)–directed therapy (steroids, intravenous immunoglobin [IVIG] therapy, and platelet transfusion) and was discharged. She did not follow up regularly, but had two subsequent bone marrow biopsies, the second of which showed megakaryocyte hyperplasia. More recently, she presented in a similar way to how she did two years ago and was treated the same – steroids, IVIG, and prednisone. She was also given one dose of rituximab. Her platelet count increased to 99×109/L, but is dropping to 77×109/L. What is the best approach to obtain remission? Is splenectomy the next step? She is also being referred for possible liver transplantation, so how does ITP treatment factor into the question of liver transplant? She has no history of alcohol use.
How would you respond? Email us at email@example.com.
Disclaimer: ASH does not recommend or endorse any specific tests, physicians, products, procedures, or opinions, and disclaims any representation, warranty, or guaranty as to the same. Reliance on any information provided in this article is solely at your own risk.